In the course of a controlled study to evaluate different forms of immunotherapy for subjects with insect-sting hypersensitivity, we observed 11 subjects who had systemic cutaneous urticarial reactions and 3 subjects who experienced systemic anaphylaxis. With the exception of tachycardia, there were no cardiopulmonary changes in the subjects with uticaria, whereas the major manifestation of anaphylactic shock in the other three subjects was severe hypotension that was probably secondary to peripheral vasodilation. Significant abnormalities in gas exchange developed in two subjects. In one, bronchospasm precipitated a respiratory arrest followed by endotracheal intubation with mechanical ventilation. Although plasma histamine levels were not related to the development of cutaneous reactions, the plasma histamine levels correlated with the severity and duration of the cardiopulmonary changes observed during anaphylactic shock. The two subjects with the most severe shock showed evidence of intravascular coagulation characterized by a diminution of Factor V, Factor VIII, fibrinogen, and high molecular weight kininogen, as well as changes in the components of the complement system. Standard therapy with epinephrine and fluids, usually recommended for the treatment of systemic anaphylaxis, did not immediately reverse either the hemodynamic or the respiratory abnormalities in the two subjects with the most severe anaphylactic shock. Hemodynamic recovery was gradual and did not seem directly related to any specific therapeutic intervention.
ASJC Scopus subject areas